Bitcoiners warned scopolamine robberies in Colombia pose threat to crypto security
Jameson Lopp drew attention to scopolamine robberies in Colombia, warning Bitcoiners not to visit the country with private key access.
The co-founder of the Casa custody platform said the country is on track to become the global center for physical attacks on Bitcoiners if current patterns persist.
“If the trend continues, I expect that Colombia may become the #1 hotspot for physical attacks on Bitcoiners due to the prevalence of Scopolamine, a drug that makes victims compliant.”
Bitcoiner saves his coins, despite drugging
Lopp linked an archived post from the r/Colombia subReddit detailing the account of a Bitcoiner on vacation in the country.
The victim described being befriended by a “taxi driver,” who took him to parties. During the partying, the Bitcoiner said he blacked out and was unable to recall what happened from that point.
Despite that, he remembered giving the taxi driver ” the code of the house and the phone with my bitcoin and my code.” A review of camera footage showed he was also in the company of two prostitutes.
He reported losing $600 cash, stolen from his accommodation, and his phone containing a crypto wallet with an undisclosed balance. However, he thought it fitting to mention that he was unsure whether the culprit was the taxi driver or the prostitutes.
Fortunately, the victim had another phone containing the same wallet. Combined with the culprit’s crypto-ignorance, he was able to save his Bitcoin by transferring the funds to another address using his second phone.
“The taxi driver was stupid and didnt understand crypto very good. He thought that he has all my bitcoin if he know only the pin but I managed to take it back.”
Scopolamine – “the devil’s breath”
In Colombia, scopolamine is colloquially known as “the devil’s breath,” so called, because it steals your soul. The drug is derived from the “borrachero” shrub, which is commonly found in Colombia.
It can be administered transdermally, respiratory by being blown into the face, or through ingestion such as by spiking food and drinks. Once in the system, it induces “zombie-like” effects that play out as docility, lack of free will, memory loss, hallucinations, unconsciousness, and even death at high enough doses.